Case of acute lead toxicity associated with Ayurvedic supplements

Use of traditional folkloric remedies not disclosed to the physician may be difficult to identify as a source of lead toxicity. This report illustrates the presentation of a 26-year-old man who, during his 1- month vacation in India, was treated for low back pain with Ayurvedic herbal medicine. On his return to the USA, he presented to the emergency department with epigastric pain, weight loss, dark stools, nausea and vomiting. He was admitted and noted to be anaemic with a blood lead level (BLL) of 94.8 µg/dL. Peripheral blood smear demonstrated basophilic stippling. Chelation therapy with succimer was initiated. The patient became asymptomatic within months. Three years later, he remained asymptomatic with BLL <20 µg/dL. Physicians should be cognisant of potential toxicity from these Ayurvedic medications and have a heightened level of suspicion for lead toxicity in the face of anaemia and abdominal pain without obvious cause. Authors: Breyre A, Green-McKenzie J. ;Full Source: BMJ Case Reports. 2016 Jun 30;2016. pii: bcr2016215041. doi: 10.1136/bcr-2016-215041. ;